Autoimmune anti-HMGCR myopathy: a rare but disabling complication of statin therapy
An 85-year-old farmer developed disabling progressive proximal limb weakness and dysphagia after 10 years of statin therapy.
Creatine kinase was elevated, and electromyography demonstrated myopathic abnormalities. A muscle biopsy confirmed a necrotising myopathy. Serum 3-hydroxy-3-methylglutaryl coenzyme A reductase (HMGCR) antibodies were positive. These investigations confirmed a diagnosis of autoimmune anti-HMGCR myopathy.
The statin was stopped and treatment with steroids, intravenous immunoglobulins and rituximab yielded minimal clinical improvement over 1 year.
Autoimmune anti-HMGCR myopathy is a rare complication of statin therapy. In severe cases earlier treatment with multiple immunotherapies may be necessary.
CommentsThe original article is available at www.imj.ie
Published CitationO'Dea I. et al. Autoimmune anti-HMGCR myopathy: a rare but disabling complication of statin therapy. Ir Med J. 2021;114(8):444
Publication DateSeptember 2021
- Beaumont Hospital
PublisherIrish Medical Association
- Published Version (Version of Record)